Indiana, 2024

Tornado in Indiana, September 22, 2024

September 22, 2024 · NWS IND · 1 event in 1 county or zone

Damp and muggy early-autumn conditions with several docile rain showers, also included a small shower that produced a very brief landspout tornado about 5 miles west-northwest of Muncie. The cell apparently developed along a weak boundary that extended to the west from where the landspout tornado occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Damp and muggy early-autumn conditions with several docile rain showers, also included a small shower that produced a very brief landspout tornado about 5 miles west-northwest of Muncie. The cell apparently developed along a weak boundary that extended to the west from where the landspout tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 22, 1:30 PM EST, 5 hours 9 minutes earlier. Its key messages:

  • Numerous showers with a few rumbles of thunder through this evening
  • Additional rain likely late Monday into Tuesday
  • Seasonable temperatures for much of the week with highs in the 70s and lows in the 50s
Area forecast discussion, Sep 22, 1:30 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
230 PM EDT Sun Sep 22 2024

.KEY MESSAGES...

- Numerous showers with a few rumbles of thunder through this evening

- Additional rain likely late Monday into Tuesday

- Seasonable temperatures for much of the week with highs in the 70s
and lows in the 50s

&&

.SHORT TERM (This evening through Monday)...
Issued at 230 PM EDT Sun Sep 22 2024

It has been a while since we have experienced the afternoon
we have ongoing across central Indiana. Damp...cloudy and muggy with
numerous showers continue to press east across the forecast area.
18Z temperatures were primarily in the low and mid 70s.

Rainfall amounts have been light so far but welcomed with the
ongoing drought conditions across the Ohio Valley. While the initial
batch of showers has already shifted into the eastern half of the
forecast area...additional chances for rain will come late today
into the evening as a cold front sags south through the area. The
overall pattern will remain unsettled to begin the work week as the
front stalls near the Ohio River then lifts back north into the area
by Monday night.

Rest of This Afternoon and This Evening

Showers now focused over eastern counties will continue to push east
and should be largely out of the forecast area within the next
couple hours. Additional pockets of light showers persist further
west...but am more focused on whether any convective development can
organize ahead of the approaching cold front to the northwest. CAMs
continue to hint at showers and a few embedded rumbles of thunder
developing by late afternoon across the northern Wabash Valley then
tracking southeast across most of the forecast area into the
evening. Instability should be held in check with little to no
diurnal heating anticipated for the rest of the afternoon with a
thick cloud shield in place. This will however provide another
opportunity to receive some much needed rain.

Tonight and Monday

The frontal boundary will drift south to near the Ohio River before
stalling early Monday. Most of the rain should be out of the
forecast area by late evening with the bulk of the overnight
remaining dry. The focus will instead turn to lower clouds and
perhaps some fog as moisture within the boundary layer becomes
trapped beneath a strengthening inversion. A broad axis of low
stratus exists currently in the post-frontal environment and expect
this to settle across the forecast area from northwest to southeast
later this evening through the overnight.

Lower clouds will be slow to lift on Monday and will likely not mix
out at all as the inversion holds serve for much of the day. The
placement of the front to our south in tandem with subtle ridging
aloft will keep showers isolated to scattered at best and focused
primarily over southern counties into the afternoon. Will start to
see an uptick in rainfall coverage by Monday evening as the boundary
lifts back north into the southern forecast area and a surface wave
riding along it approaches from the southwest.

Temps...Lows will fall into the low and mid 60s tonight. The
extensive cloud cover Monday combined with light northerly flow will
actually keep temperatures slightly below average for late
September. Expect highs to top out in the low to mid 70s.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 230 PM EDT Sun Sep 22 2024

Monday Night Through Thursday.

The next batch of precipitation is expected to move through Monday
night into Tuesday as a shortwave moves northeastward ahead of the
stronger upper level low which will be moving southward Tuesday.
Models are coming into better agreement in where the heavier axis of
precipitation looks to set up which doesn't look favorable for much
of central Indiana with the LLJ enhanced precipitation likely closer
to the Ohio River into northern Kentucky while the TROWAL axis ends
up to the northwest of the forecast area.  Do think that most spots
see at least a quarter inch, but the chances for more than an inch
look isolated at best.

Focus then shifts to the low potential for more appreciable rainfall
towards the end of the work week with models showing there may be a
seasonably strong closed low to the west of Indiana and a tropical
system moving northward. Models tend to struggle to resolve these
strong interacting systems with ensembles showing a wide range of
outcomes with many being unreasonable in how they track both the
northern and southern systems.

Over the last day the general trend has been to push the northern
system through faster which will limit the ability to tap into the
tropical moisture which liens up with the probabilistic output
showing the potential for at least an inch about 20-25 percent lower
than how it looked this time yesterday.  At this time, dry weather
looks to be the most likely outcome through Thursday but rain may
move in Friday into the weekend. Temperatures will remain seasonable
with highs in the mid to upper 70s.

Friday Through Sunday.

As mentioned above, forecast confidence into the weekend is very
low, but current thoughts are that with the low pressure diving
further south that the chances for precipitation across much of
Indiana looks fairly low.  Strong pressure gradients associated with
the tropical remnants will create gusty gradient winds of 15-25 mph
Friday through Saturday. Will continue to track model trends but
without another larger shift, the earlier potential for 2+ inches of
rain looks much lower than earlier models showed.  Looking beyond
into the following work week, the pattern continues to remain active
but quite uncertain as to whether there this active weather will
impact central Indiana.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1232 PM EDT Sun Sep 22 2024

Impacts:

- Rain with embedded convection at times this afternoon and evening
- Periodic MVFR ceilings through the afternoon...dropping to
widespread IFR ceilings overnight into Monday morning
- Patchy fog possible late tonight and early Monday

Discussion:

Rain has been slowly but steadily moving east across central Indiana
all morning and will continue to do so into the afternoon. Lightning
strikes so far have been minimal and over the next few hours appear
most likely to the east of the terminals moving further away into
Ohio. As low pressure tracks into lower Michigan late today and
pulls a cold front into the area...there is potential for renewed
convective development and at least a threat for a few thunderstorms.

The front will shift south through the area by late evening and
settle near the Ohio River for the overnight into Monday morning.
Should see showers diminish as a result with the focus transitioning
to lower ceilings and visibilities as moisture becomes trapped
within the boundary layer beneath an inversion. High likelihood of
IFR and lower ceilings developing at all of the terminals late
tonight with only modest improvement through midday Monday. Expect
visibilities to lower as well...perhaps down to 2-3SM at times.

Wind direction will remain chaotic through much of the forecast
period but should veer to a northerly direction in the post-frontal
environment then to north-northeast on Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ryan
LONG TERM...White
AVIATION...Ryan
Hazardous weather outlook, Sep 22, 2:11 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
311 PM EDT Sun Sep 22 2024

INZ021-028>031-035>049-051>057-060>065-067>072-231915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
311 PM EDT Sun Sep 22 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated thunderstorms through the evening. The strongest storms of
the day may have gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible through Tuesday night. Severe weather is
not expected at this time but any storm can produce gusty winds,
brief heavy rain and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Delaware

When
September 22, 6:39 PM EST to 6:40 PM EST
Where
Delaware County, 0.92 mi NNE of Cammack to 0.95 mi NNE of Cammack
Rating
EF0
Path length
0.07 mi
Path width
10 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.212, -85.494

The landspout occurred at the northern end of the small Cammack neighborhood within the north side of the Yorktown area, specifically immediately east of the northern end of Cammack Street. Here the narrow vortex tracked to the east-northeast, quasi-parallel, yet across the longitudinal axis of a 200 by 80 foot pole barn. The landspout both began and ended at approximately 1839 EST.

The barn sustained damage to portions of its west side where the wall collapsed inwards; although little to no damage occurred to the frame/structure of the building. |Primarily sheet metal was blown inward into the building and outward back to the west, while remaining parts of the metal building were not damaged. No other damage was found to adjacent properties.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206603.